Follow
Share

My husband is 75 and has vascular dementia which was diagnosed in 2011, so it's been a long time now. Last month he was in the hospital for a pretty bad TIA, then last week for an aphasia episode. Even while in hospital he displayed a really strong fear of falling and/or being dropped during transferring. Needless to say this is causing a lot of problems with transferring. He grabs onto something and won't let go.
In addition he has become very emotional and crying depending on what is on tv. I suspect it is a side effect of Seroquel, which he was put on in the hospital.
Any information will be very helpful. Thanks!

This question has been closed for answers. Ask a New Question.
am I missing something? I'm not seeing these posts about these meds
Helpful Answer (0)
Report

That is not a lot of Seroquel - but sometimes there are motor side effects that are Parkinson-like and can make both fear and realistic risk of falling worse - if it is more psychological than psychical, I would second the previous post, that buspirone is a very underrated add-on or even primary drug for anxiety and agitation, with a very favorable side effect profile.
Helpful Answer (0)
Report

That really sucks! I really like this forum - it helps all of us to help such issues.
Thank you for sharing!
Helpful Answer (0)
Report

Yes, Pradaxa prescription destroyed my Grandmother over 2 yrs and little did I know, my fiscal future too!
I had already been a 50% beneficiary in a $2.3 million cash trust and she asked me to help her avoid a care home, w2hich all she had to face without me, I was very close to her for my 50+ yrs and of course agreed with only a contract to not revoke or reduce my status in the trust, in other words just don't harm me!
Well she did. She made 6 codicils over a year and continued to mislead me to the end, only after her death did I learn my $1.1 million was given away 18 months ago!
Helpful Answer (0)
Report

Yes he is bedridden. His fear of falling has made his legs useless. Other than that his health and vital signs are perfect.
Thanks for your feedback!
Helpful Answer (0)
Report

so sorry, edahmen, dad had just been diagnosed at that hospitalization, but by the time he had been as long as your husband I guess we were close to your situation; is there something physical wrong with him besides the dementia that - am I getting it right - he's bedridden? dad never was
Helpful Answer (0)
Report

We were hopeful that when we got home it would be back to normal, but it was not to be. If we keep him on the mild tranquilizer during the day we can deal with the bed and diaper changing. Not the best solution but hopefully he will overcome the fear. Thanks for your input!
Helpful Answer (2)
Report

so he's still that way even back at home? wow - my dad went through this in the hospital - well, not exactly - delirium, yes, but not the fear, the opposite, he was getting up when he shouldn't have been - but once we brought him home, which, yes, there was concern about but when they told us it's a common thing in the hospital we wanted to see how he would do when he got home and, sure enough, once he got back in familiar surroundings - and could get up - he was fine - hate that about your husband, hope the meds help - as well as hospice; we didn't have that then, though later we were told we probably should have, but nothing was said about it then, though we did get it later
Helpful Answer (2)
Report

Thanks! He is on 1/2 pill just at night. May try your plan!
Helpful Answer (2)
Report

My mom has mid-stage Vascular Dementia and she is on a half seroquel 2x a day. So we cut a 25mg pill in half.
My mom needs the seroquel to calm her down. Otherwise, she rants, restless walking, angry, complaining, upset, and irritated. For us, it keeps her stable when used with Buspirone.
Helpful Answer (2)
Report

Yes he is at home. I have caregivers and he is now in hospice. Right now a nurse is here from hospice. No more hospital!
We are more worried about his hurting us!
Thanks!
Helpful Answer (0)
Report

Are you going to try to keep him at home, Edahmen? I know I would be to the point of finding a facility. I remember my main fear with my father was that I was going to hurt him when I was trying to help. If someone is not working with you or is working against you, it can become a struggle to get things done.
Helpful Answer (0)
Report

Thanks for sharing! His is so bad that getting out of bed isn't happening. I'm hoping the caregiver can get him functioning. Even changing him and the is quite a task.
Helpful Answer (0)
Report

My father had mixed dementia and had a strong fear of falling. He wouldn't do anything because of this fear. However, it was not so extreme that he grabbed hold of things. This lets us know that either the fear is overwhelming or that something is causing pain when they move. I hope they can find something that calms the fear without increasing the risk of falling. I feel very badly for him and for you. Many older people become afraid of falling and it limits their lives so much. They don't want to leave their chairs because of this fear and often start to avoid drinking anything so they won't have to go to the bathroom.

Is he able to tell you why the fear is so strong? I wondered if he was weak or dizzy and not just anxious.
Helpful Answer (0)
Report

We are increasing the Seroquel to 25 mg. Hopefully that will help a bit. There is I think a paranoia that he thinks people are going to drop him.
He is in hospice now so i think I will get a lot of help there.
Thanks!
Helpful Answer (1)
Report

Talk about these symptoms with the MD. Maybe there is something better than Seroquel for him. It sounds like he has some anxiety.
Helpful Answer (1)
Report

It could be what your husband was experiencing was delirium which is so very common in older people when they are in the hospital.

I remember when my Mom was hospitalized last year, and going through that fear that she was falling... she kept saying "let me sit down I am falling"... and no matter how much we tried to reassure her that she wasn't falling she was trashing her arms about and kicking her legs repeatedly for over an hour. We were holding on to her for dear life. Seroquel finally calmed her down, but every now and then when the med was wearing off, Mom would start up again.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.